Human Papillomavirus Vaccine Linked to Anaphylaxis Risk
A small, but significant risk of anaphylaxis reported in a school-based HPV vaccination program
WEDNESDAY, Sept. 3 (HealthDay News) -- While the risk of anaphylaxis was higher in a human papillomavirus (HPV) vaccination program compared to a similar program for meningococcal vaccination, HPV vaccination is remarkably safe, according to an article published online Sept. 1 in CMAJ, the Canadian Medical Journal.
Julia M.L. Brotherton, M.D., of the National Centre for Immunisation Research and Surveillance of Vaccine Preventable Diseases in Westmead, New South Wales, Australia, and colleagues examined whether seven presumptive cases of anaphylaxis following HPV vaccination in the state of New South Wales, Australia, was similar to the incidence of anaphylaxis of other vaccines in similar settings. A multidisciplinary team contacted all affected patients to determine if the case definition of anaphylaxis was met and skin testing was also performed in some patients.
Overall, in 12 suspected cases, eight were classified as anaphylaxis and four suspected cases had negative skin-prick evaluations to the HPV vaccine, the researchers report. The 269,680 HPV vaccinations resulted in seven cases of anaphylaxis for an incidence of 2.6 cases per 100,000 doses compared to an incidence of 0.1 per 100,000 doses for conjugated meningococcal C vaccination in the 2003 school-based program.
"Based on the number of confirmed cases, the estimated rate of anaphylaxis following quadrivalent HPV vaccine was significantly higher than identified in comparable school-based delivery of other vaccines," the authors write. "However, overall rates were very low and managed appropriately with no serious sequelae."
The authors of the study and one editorial report financial relationships with the pharmaceutical industry.